Dear Dr. Rassman,
My doctor has recommended Finasteride for my hair loss (28, Male, NW 2-3-ish, rapidly receding hairline and rampant loss). However, I recently learnt that finasteride causes breast cancer and very aggressive forms of prostate cancer which are typically beyond treatment, and various other forms of cancer.
Moreover, this is my central cause of worry: Many members of my family have expired due to cancer. My maternal grandmother, my mother’s twin sister, and my father (hodgkin’s disease). In my case, does Finasteride increase the likelihood of me developing some form of cancer? Or am I no different from regular candidates whose family history isn’t markedly carcinogenic like mine?
I understand that you are in no position to provide any subjective information pertaining to my particular case, without having see or diagnosed me, so please treat this as a general question.
In your experience, do you feel Finasteride would be extremely dangerous and significantly increase the likelihood for developing cancer in balding-folks whose family history is carcinogenic?
Step back and think about what you just asked me. Why would a doctor prescribe a “dangerous” or “cancer causing” medication to you? Finasteride does not cause cancer and is not a “dangerous” medication. There are studies that suggest that Propecia (finasteride) decreases prostate cancer. There are also confounding studies that suggest for those men who end up with prostate cancer, the cancer may be more aggressive. This does not mean it causes cancer. I’ve written about this many times before, including here, here, and here.
I do not know of any study that suggests finasteride causes breast cancer. Breast cancer in men is rare and it has been reported in men who take finasteride, but the causality is not clear.
In the end, I strongly urge you to speak to your doctor about these issues and your medical and family history.